Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 9, 2000, 3:30 PM CST for Montgomery County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2000, 3:30 PM CST (21:30 UTC)
- Expired
- Jan 9, 2000, 4:30 PM CST
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Montgomery County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBHM 092130 SVRBHM ALC101-092230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CST SUN JAN 9 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED...A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY...IN CENTRAL ALABAMA... * UNTIL 430 PM CST. * AT 330 PM CST... WEATHER RADAR SHOWED A SEVERE THUNDERSTORM NEAR LOWNDESBORO MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MONTGOMERY AT 4 PM. DAMAGING WINDS...AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING ...AND STAY AWAY FROM WINDOWS! IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:30 PM CST, 1 hour earlier.
Area forecast discussion, Jan 9, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 230 PM CST SUN JAN 9 2000 STORMS FIRING IN MOIST INSTABILITY AXIS OVER SOUTH ALABAMA. LI'S NOW AROUND -4 WITH DEWPOINT AT MGM AT 73F! THE THREAT OF ISOLATED SEVERE WEATHER WILL CONTINUE IN THIS AREA INTO THE EVENING HOURS AND THEN DECREASE SOMEWHAT WITH LOSS OF DAYTIME HEATING. MAIN EVENT IS SHOWN BY ALL THE MODELS ROUGHLY IN THE 05Z-10Z TIMEFRAME. SATELLITE SHOWS A STRONG SHORTWAVE QUICKLY MOVING ACROSS TX AND OK NOW. THIS TROUGH WILL LIKELY PUSH A SQUALL LINE TO NEAR THE MS/AL BORDER AROUND 05Z AND THEN EAST ACROSS THE STATE REACHING GA BORDER AROUND 10Z. WITH STRONG LOW LEVEL WINDS THE INSTABILITIY WILL INCREASE OVER N AL ZONES THIS EVENING. EXPECT MOST OF SEVERE WEATHER WILL BE FROM DAMAGING WINDS NEAR SQUALL LINE. BUT WITH GOOD LOW LEVEL VEERING OF WINDS AND HIGH HELICITY VALUES...CANNOT RULE OUT ISOLATED SUPERCELLS AHEAD OF LINE. WILL HEADLINE ZONES WITH SEVERE WORDING TONIGHT. 67 HSV 45/58/34/61 +-00 BHM 47/60/35/62 +-00 MGM 52/64/36/65 +100= .BHM...NONE.
In the hours before
Special weather statement, Jan 9, 1:18 PM CST, 2 hours 12 minutes before
ALZ001>038-040>050-092230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CST SUN JAN 9 2000 THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... ...A MODERATE RISK OF SEVERE WEATHER, MAINLY TONIGHT... SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING, MAINLY SOUTH OF INTERSTATE 20. THE AIRMASS HAS BECOME VERY MOIST AND UNSTABLE OVER THIS AREA, AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. AN EVEN GREATER RISK OF SEVERE WEATHER WILL EXIST LATER TONIGHT, AS COLD FRONT MOVES INTO THE STATE. STRONG THUNDERSTORMS WILL DEVELOP ALONG A SQUALL LINE AHEAD OF THE FRONT. SOME WILL LIKELY BE SEVERE AS THEY SWEEP ACROSS MOST OF NORTH AND CENTRAL ALABAMA. SEVERE THUNDERSTORMS COULD OCCUR ANY TIME SOUTH OF INTERSTATE 20 THROUGH THE EARLY EVENING HOURS. HOWEVER, THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE AHEAD OF THE COLD FRONT, FROM AROUND 10 PM IN THE WEST, TO 5 AM IN THE EAST. IF THE PROPER CONDITIONS DEVELOP, THERE COULD ALSO BE ISOLATED TORNADOES. BECAUSE OF THIS SITUATION, THE STORM PREDICTION CENTER HAS OUTLOOKED MOST OF NORTH AND CENTRAL ALABAMA FOR A MODERATE RISK OF SEVERE WEATHER. EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON OR THIS EVENING. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE MORE LIKE LY TOWARD MIDNIGHT.
Special weather statement, Jan 9, 2:43 PM CST, 47 minutes before
ALZ001>038-040>050-092230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 243 PM CST SUN JAN 9 2000 THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... ...A MODERATE RISK OF SEVERE WEATHER TONIGHT... SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING, MAINLY SOUTH OF INTERSTATE 20. THE AIRMASS HAS BECOME VERY MOIST AND UNSTABLE OVER THIS AREA, AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE, THROUGH THE REMAINDER OF THE AFTERNOON, AND INTO THE EARLY EVENING. AN EVEN GREATER RISK OF SEVERE WEATHER WILL EXIST LATER TONIGHT, AS COLD FRONT MOVES INTO THE STATE. STRONG THUNDERSTORMS WILL DEVELOP ALONG A SQUALL LINE AHEAD OF THE FRONT. SOME WILL LIKELY BE SEVERE, AS THEY SWEEP ACROSS MOST OF NORTH AND CENTRAL ALABAMA. THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE AHEAD OF THE COLD FRONT, FROM AROUND 10 OR 11 PM IN THE WEST, TO 5 AM IN THE EAST. THE MAIN THREAT WILL BE DAMAGING WINDS, BUT IF THE PROPER CONDITIONS DEVELOP, ISOLATED TORNADOES COULD ALSO OCCUR. BECAUSE OF THIS SITUATION, THE STORM PREDICTION CENTER HAS PLACED MOST OF NORTH AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE WEATHER FOR TONIGHT. EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS, IN THOSE AREAS SOUTH OF INTERSTATE 20, SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON, OR THIS EVENING. ACTIVATION OF STORM SPOTTERS 8AND EMERGENCY MANAGEMENT PERSONNEL WILL BE MORE LIKELY AREA WIDE, TOWARD MIDNIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:18 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 42 min |
| Jan 9, 2:44 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 46 min |
| Jan 9, 2:52 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 33 min |
| Jan 9, 3:02 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 48 min |
| Jan 9, 3:45 PM CST | Tornado Warning | BMX | Montgomery | 50 min |
| Jan 9, 4:14 PM CST | Tornado Warning | BMX | Barbour, Bullock, Russell | 51 min |
| Jan 9, 4:32 PM CST | Tornado Warning | BMX | Macon | 48 min |
| Jan 9, 4:57 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.